MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP201
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (ug/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (ug/cm3)].(b)(4).Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: (b)(6) 2012: (b)(6) medical center.(b)(6).Indications for procedure: ¿(b)(6) is a (b)(6) year old female who has previously undergone da vinci assisted duodenal switch.Since (b)(6) patient noticed bulge at the umbilicus after she lifted up her son.The bulge pops out on daily bases [sic] and patient had to go to the emergency room before in order to reduce it.After understanding the risks and benefits of proceeding with a laparoscopic umbilical hernia repair, she agreed to an operation.Risks related to hernia repair were also discussed and these specifically include the risk of recurrence, chronic abdominal wall pain, seroma, and wound and mesh infection.¿ implant #1 procedure: laparoscopic umbilical hernia repair with mesh.Implant: gore® dualmesh® plus biomaterial [1dlmcp201/9767489, 15cm x 19cm x 2mm].Implant #1 date: (b)(6) 2012 (hospitalization (b)(6) 2012).(b)(6) 2012: (b)(6) medical center.(b)(6).Operative report.Assistants: (b)(6).Preoperative and postoperative diagnosis: umbilical hernia.Estimated blood loss: 10 cc.Anesthesia: general.Complications: none.Specimen: none.Findings: 3x3 cm umbilical hernia defect.Procedure: ¿under the benefits of general endotracheal anesthesia, the peritoneal cavity was entered under direct visualization and twelve millimeter trochar was placed.Pneumoperitoneum to maximum pressure of 15 mm hb was established and total of three ports were placed.There were several intraabdominal adhesions and these were taken down using a combination of blunt dissection, electrocautery, and scissors.The hernia sac was empty the hernia size was measured to be at 3x3 cm and 10x10 gortex mesh was chosen.Anchoring sutures using ethibond and 0-gortex were placed along the periphery with 1.5 cm distance in between.The mesh was rolled up, passed through a trochar, and unfurled inside the abdomen.The mesh was oriented with the coated side down.A suture passing device was used to anchor the mesh with transfascial fixation with at least 3 cm of overlap at all locations of the hernia.Total of 10 trasfascial [sic] sutures were placed.The abdomen was desufflated and the sutures were tied.The abdomen was re-insufflated and this revealed appropriate hernia coverage.The abdomen was inspected for hemostasis.Pneumoperitoneum was completely desufflated and all ports were removed.2-0 vicryl was used to close the fascia of 12-mm port.4-0 monocryl and dermabond were used on the skin.Sterile dressings were applied.The patient tolerated the procedure well.¿ (b)(6) 2012: (b)(6) medical center.Implant record.¿gortex dual plus 15x19cmx2mm ¿ implanted.¿ inventory item: mesh gortex dual plus 15x19cmx2mm 1dlmcp201.Model/cat number: 1dlmcp201.Lot number: 9767489.Manufacturer: w.L.Gore & associates.Explant #1, implant #2 preoperative complaints: (b)(6) 2017: (b)(6) hospital.(b)(6).Operative indications: ¿please see my office visit note.¿ explant #1, implant #2 procedure: robotic (xi) assisted multiport removal of old mesh and umbilical and epigastric hernia repair with a 10 x 15 cm synecor mesh.Implant: gore® synecor intraperitoneal biomaterial [403525/16243159, 10x15 oval] explant #1, implant #2 date: (b)(6) 2017 (hospitalization (b)(6) 2017) (b)(6) 2017: (b)(6) hospital.(b)(6).Operative report.Preoperative diagnosis: epigastric hernia.Postoperative diagnosis: recurrent umbilical hernia and new epigastric hernia with incarcerated falciform.Estimated blood loss: 2 cc.Anesthesia: general.Complications: none.Specimens: old mesh.Findings: recurrent umbilical hernia (2 cm defect) and new epigastric hernia (1 cm defect) with incarcerated falciform.¿due to recurrent nature of patient's hernia, i decided to use synecor mesh for its strength profile.¿ procedure: ¿the patient was brought to the operating room and prepared in a routine fashion.The patient was placed in supine position.A timeout was performed prior to surgery and documented by the nursing team.Under the benefits of general anesthesia, a left upper quadrant veress needle was inserted and pneumoperitoneum obtained using carbon dioxide gas to a maximum pressure of 15 mmhg.An 8 mm robotic port was placed through this site and the robotic laparoscope used to visualize the abdomen which showed no injuries.Next, a left flank hasson trocar and a left lower quadrant 8 mm robotic port were placed under direct vision.The robotic laparoscope was utilized from the hasson port site.The robotic arms were docked.The robotic instruments were then inserted under direct vision.The old mesh was identified under the umbilicus; however, it appeared to have contracted and pulled away from the umbilical hernia living [sic] it exposed.I took down the old mesh with the robotic hot shears without issues and removed the four ethibond and four gortex transfacial [sic] sutures in the process.This mesh was sent to pathology at the end of the case.Then the properitoneal [sic] fat pad along with the umbilical hernia sac was taken down and discarded at the end of the case.Then the incarcerated epigastric hernia was reduced and the fat pad discarded at the end of the case.Then the midline defects were closed without tension with a running #1 pds stratafix suture.Next, the 10 x 15 cm synecor mesh was introduced through the hasson trocar.The mesh was flattened out intracorporeally and was brought up to the abdomen.The mesh was sutured into place with three running 2-0 nonabsorbable stratafix sutures.Hemostasis was confirmed.The robotic instruments were then removed under direct visualization.The robotic arms were undocked.The hasson port was then removed under direct vision and the fascial defect closed with an 0- ethibond suture using the puncture closure device.The robotic ports were removed under direct visualization and pneumoperitoneum was released.All skin incisions were closed in with 4-0 monocryl subcuticular suture.Dermabond was applied to all incisions.Instrument counts, needle counts and sponge counts were all correct x2.The patient tolerated the procedure well.I was present for all critical components of the operation.¿ (b)(6) 2017: (b)(6) hospital.Implant record.Implant: implant name: mesh synecor 10x15 oval - l0g403525.Type: mesh/patch.Inventory item: mesh synecor 10 x 15 oval.Serial no.: (b)(4).Manufacturer: w.L.Gore.No.Used: 1.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2012 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: migration, hernia recurrence, removal, revision.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.The instructions for use further state: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore® dualmesh® plus biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ the instructions for use further state: ¿when suturing gore® dualmesh® plus biomaterial to the host tissue, a bite and spacing ratio of 1:1 in both gore® dualmesh® plus biomaterial and the host tissue is recommended.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.All fixation devices should be used in accordance with the manufacturer¿s instructions for use.The physician should reference the manufacturer¿s instructions for use and any supporting clinical literature regarding any potential warnings, precautions, and adverse events related to fixation devices.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10461332
Report Number3003910212-2020-01067
Device Sequence Number2889673
Product Code FTL
UDI-Device Identifier00733132601189
UDI-Public00733132601189
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2014
Device Model Number1DLMCP201
Device Catalogue Number1DLMCP201
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/01/2020
Supplement Date Received by Manufacturer08/01/2020
08/01/2020
Initial Report FDA Received Date08/27/2020
Supplement Report FDA Received Date03/12/2021
03/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/31/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age38 YR
Patient SexFemale
Patient Weight86 KG